Skip to content
Includes Expert Content
168River posted:
My mother was given haldol to address her sundowners in the hospital. Within 48-72 hours her tongue swelled so that she could not talk or swallow other medications. She died from aspirated pneumonia a few days later. The hospital is telling me that one is not related to the other (haldol to the tongue swelling). Has anyone else had this happen?
cjh1203 responded:
I'm so sorry about your mother, 168River; that's really sad.

Swelling of the tongue is an allergic reaction to Haldol that is considered an emergency. Here's a link to some information. You'll see tongue-swelling just under where it says "Information for the consumer".

My heart goes out to you. Please come back and let us know how you're doing.

Best wishes.
Judith L London, PhD responded:
Please accept my sympathy. What a sad and frustrating experience. Follow Carol's link - she's right on target.

168River replied to Judith L London, PhD's response:
I appreciated looking at the link and have since found others. However, when I sent a complaint to MassPro (Medicare's QI arm) they said it did not cause tongue swelling. I still don't know why they only used haldol instead of finding other strategies for addressing hospital induced delirium. No one at the hospital will talk to me. I'm very frustrated.
cjh1203 replied to 168River's response:
I would not let this go. Tongue swelling seems to be a very well-known allergic reaction to Haldol. You might try getting in touch with your state's medical board and see if you can get someone there to listen to you. At the very least, you can file a complaint.

Let us know how you're doing.


Helpful Tips

Alzheimer Awareness Week- Nurture IndependenceExpert
Today, July 12th, ends Alzheimer Awareness Week and it was more than coincidental that it coincided with July 4th, Independence Day. ... More
Was this Helpful?
15 of 25 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.